Alert archive / California / Wind Advisories in 2020
Wind Advisory 5, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this wind advisory at Apr 3, 2020, 2:08 PM PDT for Monterey County, California. It took effect at Apr 5, 2020, 5:00 AM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2020, 2:08 PM PDT (21:08 UTC)
- In effect from
- Apr 5, 2020, 5:00 AM PDT
- Expired
- Apr 5, 2020, 12:57 PM PDT
- In force
- 8 hr
- Issued by
- NWS San Francisco Bay Area, CA
County Monterey County, CA
The radar
The San Francisco radar (KMUX), 115 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
977 WWUS76 KMTR 032108 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 208 PM PDT Fri Apr 3 2020 CAZ530-041200- /O.NEW.KMTR.WI.Y.0005.200405T1200Z-200406T0000Z/ Southern Monterey Bay and Big Sur Coast- Including the cities of Seaside, Monterey, and Marina 208 PM PDT Fri Apr 3 2020 ...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM PDT SUNDAY... * WHAT...South winds 15 to 30 mph with gusts 35 to 50 mph expected. * WHERE...Southern Monterey Bay, Monterey Peninsula, Carmel Highlands, and Big Sur Coast. * WHEN...From 5 AM to 5 PM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds are expected midday Sunday from the Monterey Peninsula southward through Point Sur on the Big Sur coast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/mtr
6 follow-up statements
228 WWUS76 KMTR 041127 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 427 AM PDT Sat Apr 4 2020 CAZ530-042130- /O.CON.KMTR.WI.Y.0005.200405T1200Z-200406T0000Z/ Southern Monterey Bay and Big Sur Coast- Including the cities of Seaside, Monterey, and Marina 427 AM PDT Sat Apr 4 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 5 PM PDT SUNDAY... * WHAT...South winds 15 to 30 mph with gusts 35 to 50 mph expected. * WHERE...Southern Monterey Bay, Monterey Peninsula, Carmel Highlands, and Big Sur Coast. * WHEN...From 5 AM to 5 PM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds are expected midday Sunday from the Monterey Peninsula southward through Point Sur on the Big Sur coast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/mtr
025 WWUS76 KMTR 042033 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 133 PM PDT Sat Apr 4 2020 CAZ530-050700- /O.CON.KMTR.WI.Y.0005.200405T1200Z-200406T0000Z/ Southern Monterey Bay and Big Sur Coast- Including the cities of Seaside, Monterey, and Marina 133 PM PDT Sat Apr 4 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 5 PM PDT SUNDAY... * WHAT...Southwest winds 15 to 30 mph with gusts up to 45 mph expected, isolated locations may see gusts up to 50 mph. * WHERE...Southern Monterey Bay, Monterey Peninsula, Carmel Highlands, and Big Sur Coast. * WHEN...From 5 AM to 5 PM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds are expected midday Sunday from the Monterey Peninsula southward through Point Sur on the Big Sur coast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/mtr
057 WWUS76 KMTR 042039 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 139 PM PDT Sat Apr 4 2020 CAZ530-050700- /O.CON.KMTR.WI.Y.0005.200405T1200Z-200406T0000Z/ Southern Monterey Bay and Big Sur Coast- Including the cities of Seaside, Monterey, and Marina 139 PM PDT Sat Apr 4 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 5 PM PDT SUNDAY... * WHAT...Southwest winds 15 to 30 mph with gusts up to 45 mph expected, isolated locations may see gusts up to 50 mph. * WHERE...Southern Monterey Bay, Monterey Peninsula, Carmel Highlands, and Big Sur Coast. * WHEN...From 5 AM to 5 PM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds are expected midday Sunday from the Monterey Peninsula southward through Point Sur on the Big Sur coast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/mtr
930 WWUS76 KMTR 050709 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 1209 AM PDT Sun Apr 5 2020 CAZ530-051600- /O.CON.KMTR.WI.Y.0005.200405T1200Z-200406T0000Z/ Southern Monterey Bay and Big Sur Coast- Including the cities of Seaside, Monterey, and Marina 1209 AM PDT Sun Apr 5 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM EARLY THIS MORNING TO 5 PM PDT THIS AFTERNOON... * WHAT...Southwest winds 15 to 30 mph with gusts up to 45 mph expected, isolated locations may see gusts up to 50 mph. * WHERE...Southern Monterey Bay, Monterey Peninsula, Carmel Highlands, and Big Sur Coast. * WHEN...From 5 AM early this morning to 5 PM PDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds are expected midday Sunday from the Monterey Peninsula southward through Point Sur on the Big Sur coast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/mtr
213 WWUS76 KMTR 051554 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 854 AM PDT Sun Apr 5 2020 CAZ530-060000- /O.CON.KMTR.WI.Y.0005.000000T0000Z-200406T0000Z/ Southern Monterey Bay and Big Sur Coast- Including the cities of Seaside, Monterey, and Marina 854 AM PDT Sun Apr 5 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * WHAT...Southwest winds 15 to 30 mph with gusts up to 45 mph expected, isolated locations may see gusts up to 50 mph. * WHERE...Southern Monterey Bay, Monterey Peninsula, Carmel Highlands, and Big Sur Coast. * WHEN...From 5 AM early this morning to 5 PM PDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds are expected midday Sunday from the Monterey Peninsula southward through Point Sur on the Big Sur coast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/mtr
836 WWUS76 KMTR 051957 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 1257 PM PDT Sun Apr 5 2020 CAZ530-052100- /O.CAN.KMTR.WI.Y.0005.000000T0000Z-200406T0000Z/ Southern Monterey Bay and Big Sur Coast- Including the cities of Seaside, Monterey, and Marina 1257 PM PDT Sun Apr 5 2020 ...WIND ADVISORY IS CANCELLED... Winds continue to subside below Advisory levels, therefore the Wind Advisory has been cancelled. Winds will remain breezy near the coast and higher elevations through this evening. $$ For more information from the National Weather Service visit http://weather.gov/mtr
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Apr 3, 11:05 AM PDT, 3 hours 3 minutes earlier.
Area forecast discussion, Apr 3, 11:05 AM PDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1105 AM PDT Fri Apr 3 2020
.SYNOPSIS...Sunny and mild weather today with clouds increasing by
tonight ahead of the Saturday cold front. Light rain develops in
the North Bay Saturday morning spreading across the Bay Area
Saturday afternoon and evening. A second system drops down the
coast Sunday keeping a steady rain going for much of the day
across the region. Precipitation becomes more showery Sunday night
into Monday as the upper low drops down the coast. The parent low
will cut-off over Southern California keeping temperatures below
normal and the chance of showers in the forecast through midweek.
&&
.DISCUSSION...as of 9:15 AM PDT Friday...Another chilly start
to the day with widespread temperatures in the 30s to low 40s
inland and mid to upper 40s along the shorelines. Today will be
similar to yesterday albeit slightly cooler and with increasing
high clouds. Latest water vapor imagery indicates increasing
moisture advecting into the region under northwesterly flow aloft.
As a result, visible imagery shows some thin high clouds at
around 20000-25000 feet over the area this morning that have
manifested in this moister air mass.
This elevated moisture is associated with the arrival of the
first of two storm systems expected to bring unsettled weather to
the Bay Area and Central Coast through the upcoming weekend before
lingering into much of next week. The first storm system will
arrive in the North Bay Saturday evening and slowly dissipate as
it shifts southward towards the South Bay, fizzling over the
Central Coast late tomorrow. Local WRF data suggests showers may
be on the weaker end of previous forecast ranges for southern
areas (South Bay, Central Coast) as the system weakens late
tomorrow.
That said, local WRF data indicates potential for frontogenesis
where the first system stalled out as the second system shifts
into the region early Sunday morning -- reinvigorating rain rates
for the Santa Cruz mountains, and increasing gusty southerly winds
for the Santa Cruz mountains, Monterey Bay/Peninsula, and down
the Big Sur coast through Sunday morning.
A second well developed cold frontal boundary associated with the
second storm system will then sweep across the region on Sunday
and Sunday night. Strong gusty south to southeast winds (gusts
30-45mph in windier spots) and the heaviest sustained rain
rates/accumulations of the weekends will be associated with this
second surface cold frontal boundary on Sunday.
The upper low is then projected to slow down and wobble as it
slides down the California coast throughout much of next week,
extending the potential for wet, unsettled weather through
Thursday, possibly into Friday. That said, Monday will see the
highest likelihood of heavier rain showers and potentially
Thunderstorms as the coldest air mass shifts along the coast near
the core of the upper low. Latest model runs also show -10C at
700mb over the region Monday and into Tuesday, which generally
translates to snow levels around 3500 ft, meaning some of the
taller peaks across the area could see a dusting of snow with the
post frontal showers early next week.
For those interested in the Sierra/Tahoe snowpack, heavy snow
accumulations are expected with these storm systems, be sure to
follow NWS Sacramento and Reno for more information. See previous
discussion below for more details on the current forecast.
.DISCUSSION...as of 3:20 AM PDT Friday...Skies are mostly clear
with just some patchy clouds so far in favored locations such as
Half Moon Bay and Monterey. Today will be one last quiet weather
days with sunshine and highs generally in the 60s. By tonight
clouds will be on the increase as the first shortwave drops down
from the Gulf of Alaska. Model timing remains consistent and
expect rain to develop in the North Bay by around 12z Saturday
morning. Light rain slowly spreads southward across the Bay area
through lunchtime and the afternoon hours of Saturday with the
front losing much of its punch by the time it reaches the Central
Coast. Rain amounts by Saturday evening should be up to a half
inch in the North Bay with 0.10-0.25 Bay Area southward and little
or no rainfall south of Salinas.
There are some subtle but noteworthy changes for the Sunday
system. The 00z and 06z NAM keep the core of the upper low and
associated cold air farther offshore. The end result will still be
a rainy Sunday across the Bay Area as the slow moving boundary
impacts the region. The convective parameters dont look nearly as
impressive compared to 24 hours ago and snow levels will be much
higher through Sunday afternoon with 850 mb temps above zero.
Other factor to watch will be the position of the low may induce
more unfavorable southeast wind flow versus southwest upslope
flow. So some of the exciting meteorological factors are fading on
Sunday (t-storms, lowering snow levels, etc) but still expecting a
soaking rainfall.
On Sunday night into Monday the coldest air aloft may pass over
the region with precip becoming more showery. Forecast will now
show t-storm chances on Monday afternoon. Rainfall totals by
Monday evening of 0.50-1.00 lower elevations with 1-2 inches for
the hills.
ECMWF keeps the low wobbling around Pt Conception right through
Weds so lingering showers, especially from the Santa Cruz mtns
southward remain in the forecast for Tuesday/Weds with temps
running below seasonal norms. The low may finally eject by
Thursday/Friday of next week.
&&
.AVIATION...as of 10:50 AM PDT Friday...For 18Z TAFs. High clouds
and a few patches of low clouds around 2000 ft continue to move
across/develop across the region as a storm system approaches from
the northwest. A warm front will arrive Saturday morning bringing
light rain starting in the North Bay then spreading south. Have
introduced rain changes toward the end of the period with the rain
probable as early as 12z over the North Bay tonight then
spreading south to the Bay area with rain probably around 14z-15z.
Vicinity of KSFO...VFR conditions will prevail with west winds
increasing as the afternoon unfolds with west winds around 10 kt
strengthening to around 15 kt with gusts to 25 to 30 kt in the
afternoon. Increasing clouds tonight, cloud ceilings lowering to
MVFR by 14z Saturday with light rain developing.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...VFR conditions will prevail with west
winds increasing to around 12 kt with gusts to near 20 kt in the
afternoon. Increasing clouds tonight, cloud ceilings lowering to
MVFR by 17z Saturday with light holding off till the afternoon on
Saturday.
&&
.MARINE...as of 8:48 AM PDT Friday...Strong northwest winds will
generate fresh and steep wind waves creating hazardous conditions
for smaller vessels. Winds will then subside by early Saturday
morning. A cold upper level low from the Gulf of Alaska will bring
wet weather to the coastal waters and bays this weekend and next
week. A moderate northwesterly swell will prevail through much of
the forecast period.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Pigeon Pt to Pt Pinos 0-10 nm
SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Mry Bay from 12 PM
SCA...SF Bay from 12 PM
&&
PUBLIC FORECAST: DRP
AVIATION: CW
MARINE: CW
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaNearby
Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.